A Short History of Thorazine.

Wow. This ad is almost as controversial as the drug it promotes, and that’s a feat. Unlike the other banned ads, this isn’t just showcasing out-dated values— it’s advertising the beginning of a mental health revolution. 

Considered a breakthrough medication, Thorazine secured FDA approval on March 26, 1954 as the first psychiatric medication. Prior to Thorazine’s inception, mental illnesses were treated with psycho- and electroshock therapies and institutionalization. The lobotomy was also popular (its inventor, Egaz Moniz, received the 1941 Nobel Prize in Medicine).

Change came when psychiatry finally crossed paths with the rest of medicine. Following in the footsteps of Paul Ehrlich, a German scientist who discovered a cure for syphilis, researchers all over the world were looking for compounds— “magic bullets”— to cure other diseases that plagued humanity.

Thorazine, generic name Chlorpromazine, was the result of researchers in France trying to find a “magic bullet” for malaria. Instead, they found a sedative thought to be potentially useful in surgery. They also discovered that it produced “a medicinal lobotomy.”

And why do with surgery what you could do with drugs?

Thorazine works by blocking dopamine receptors in the brain. In response, the presynaptic neurons release more dopamine into the synaptic cleft, stimulating the postsynaptic neuron to increase dopamine receptor density.

If this is sounding counter-intuitive to anyone, you are right. Blocking the receptors does just means that there is more dopamine around and more receptors to respond to it. (If this is sounding confusing to anyone, click here).

But, after three weeks, the feedback mechanism that regulates dopamine release based on the activity of the post-synaptic neuron (which is suppressed because Thorazine blocks its receptors) begins to fail. This means that the neurons begin to fire in irregular patterns or stop firing all together.

The problem with this? Dopamine doesn’t just make you psychotic, it makes your muscles move. Parkinson’s disease is caused by the death of neurons in the brain that use dopamine as their transmitter. Which brings us to the unpleasant side effects that lead Thorazine to fall out of favour, including but not limited to: constipation, sedation, low blood pressure, restlessness and the inability to stop moving, sustained muscle contractions and twitching, and tardive dyskinesia.

Tardive dyskinesia is irreversible and characterized by repetitive involuntary movements like grimacing, tongue protrusion, lip smacking, puckering and pursing of the lips and rapid eye blinking.

This might not seem so bad if you are already suffering from “senile agitation” like the poor man in this ad, but the National Institute of Health is currently reporting that in older adults suffering from dementia, Thorazine poses and increased risk of death.

Sometimes learning the history of something ruins it a little bit… next week: A Short History of Surgery! (Just kidding.)

For more information on this and other psychiatric drugs, read Robert Whitaker’s Anatomy of an Epidemic.

Advertisements

7 thoughts on “A Short History of Thorazine.

  1. Pingback: A Short History of Restraint Use. | The Human Side of Hospitals.

  2. Stopping Thorazine abruptly aftre years of use, especially at high doses cancause major cardiac problems or evendeath. I used to work on a long term chronicallu assaultive unit, where they had to moveour residents out to small psyc nursing homes,motels-the owner was not a nurse or clinician,therefor was limited on what he could administer. One 40 year old resident wasstarating to feel so good, that he satarted riding his bike and hada heart attack.

  3. Hello Jaqueline,

    I can’t say that I ‘know’ what all the post long-term treatment effects of thorazine/chlorpromazine are – but then neither does anyone else know what they are or might be. It is known to cause motor control problems, tardive dyskenisia, as already mentioned, and early ‘withdrawal’ symptoms have been studied and, it seems to me rather listlessly, recorded.

    One thing on which most agree is that it is a ‘dirty’ drug, in that it affects almost the whole Central Nervous System – it would therefore follow that any CNS effects are possible.

    I withdrew it very carefully over a period of three months after 12 years of varying but usually high doses. At first I not only felt better but looked better and had some energy for the first time in years. I then fell ill with a constellation of symptoms ranging from hemiplegia to cardiac irregularities, photosensitivity to motor control problems, urinary incontinence to ileus. I regret that, in the UK, all these symptoms were judged as somatic delusions and ignored.

    At that time I was living between France and the UK. When I moved to France and began seeing French doctors, I was swiftly referred to neurologists. The diagnosis was hemiplegic migraine and complex partial seizures; I was prescribed anticonvulsants and betablockers. My health gradually improved until I could at least function more or less normally. But cognition has remained severely compromised, and this is a shame because I was formerly a bright and creative person.

    I’ve always suffered from migraine, and it could well be that I’ve also always been epileptic, as seizures such as mine begin subtly and stealthily. There is epilepsy on one side of the family and migraine on both sides, so the likelihood of these conditions being inherited is high. Thus it is also likely that, when antipsychotic treatment began, my CNS was already more sensitive to it that a normal CNS would be. However, I’ve also read widely on the subject of this drug and its mechanisms over the last three to four years, and I find the correlation between these and the areas of function which have been affected almost 100%. In fact the only symptom I have which does not accord with long-term phenothiazine use is transient hemiplegia. The rest of the symptoms come from a general disturbance of the CNS which could have been inherited, could be attributable to drugs, or which could be attributable to a mixture of both.

    All one can really know – because insufficient research has been or is being done – is that the drug should be used with extreme caution in cases where there is any existing neurological or metabolic dysfunction, however minor that dysfunction may seem. (The same, incidentally, should be true of ECT.) But of course, doctors have been aware of that for a long time but have also long been permitted to go their own way without any real accountability. Possibly this may now be changing, because of changing attitudes and levels of public awareness (thanks mainly to the Net). But we ex-patients must keep up a steady pressure all the same, that we are not dismissed as neurotics but that our weird and distressing symptoms are heard and properly examined.

    It would be interesting to know how you fared in the three or four years since you posted your question. If you still follow this site, I for one would be grateful for news – have your symptoms amerliorated? Been diagnosed and treated? Please let us know.

    All the best
    Gabriel

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s